MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL

NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Model Number Z95L
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Superficial (First Degree) Burn (2685)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The dentist was not able to provide any information on the date of the incident or patient information.
 
Event or Problem Description
On july 3, 2025, nakanishi became aware of a handpiece overheating through a complaint input into the complaint database by a distributor (nsk america).Details are as follows: - the dentist was performing a dental procedure on a patient using the z95l handpiece (serial no.(b)(6)).- during the procedure, the head of the handpiece made contact with the patient's lip as the dentist was removing it from their mouth, and the patient received a minor thermal burn.- the patient checked the handpiece and found the head had become extremely hot but was not aware that it had heated up.- there was no visible blistering to the patient's lip, and vaseline was applied to the affected area at the time of the incident.- the patient was reported to be fine the next day with no discomfort.
 
Additional Manufacturer Narrative
Upon receiving the device involved in the mdr event from the distributor, nakanishi conducted a failure analysis of the returned device [report no.(b)(4)].These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject z95l device [(b)(6)].There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi connected the handpiece to the motor and tried to rotate the motor.However, the handpiece was locked, and the motor did not rotate at all.Therefore, nakanishi was not able to conduct temperature testing of the device.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed the following: - the bearing retainer in the ball bearing on the rear side of the cartridge was broken.- the internal parts were soiled, discolored, and abraded.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report no.(b)(4).Conclusions reached based on the investigation and analysis results: a) nakanishi could not replicate the temperature increase from the event, but based on the findings in the visual inspection, nakanishi identified that the cause of the handpiece overheating was abnormal resistance during rotation due to the broken bearing retainer.B) nakanishi considers the possibility from many years of experience that the cause of the broken bearing retainers was the ingress of undesirable materials into the bearing, leading to abrasion.C) a lack of maintenance caused the accumulation of debris on the internal parts, which contributed to the handpiece overheating.D) in order to prevent a recurrence of the handpiece overheating, nakanishi took the following actions: d.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.D.2) nakanishi reported the above evaluation results to the distributor and directed the distributor to remind the user of the importance of maintenance, as instructed in the operation manual.

Brand Name
NSK
Common Device Name
HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key22584551
Report Number9611253-2025-00039
Device Sequence Number14574998
Product Code EGS
UDI-Device Identifier04560264565951
UDI-Public(01)04560264565951
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K182999
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZ95L
Device Catalogue NumberC1034
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2025
Supplement Date Received by Manufacturer08/21/2025
Initial Report FDA Received Date07/24/2025
Supplement Report FDA Received Date09/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/21/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown